1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Gliclazide

Discussion in 'Type 2 Diabetes' started by moragm, Jun 22, 2020.

  1. moragm

    moragm Type 2 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    43
    I have had T2 for over 30 years (originally gestational) and my bloods have been well managed. However over the last year they have gradually risen and now sit at 66. I have taken metformin 500ml x 4 daily for years. My doctor has recently started me on glicazide due to the HbA1c rise. I have watched my weight all through lockdown and have remained roughly the same. However since taking this medication over the last 4 weeks I have gained 10lbs. For my 5ft 2" frame that's a lot. Nothing else has changed. I eat the same. I exercise the same (actually a bit more). I've also noticed weird dreams and disturbed sleep. I am menopausal but take HRT and have been stable on that for 8 months. I've also had 4 typos which I was told to expect but having only ever had them when I was taking insulin whilst having gestational diabetes took me by surprise and we not nice.
    I'd love to know if the weight gain, etc. Are known side effects and how others have managed on it. Thanks.
     
  2. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,130
    Likes Received:
    3,061
    Trophy Points:
    198
    Weight gain is indeed a side effect. At the time I was prescribed the stuff I was over 100 kilo's, and when the pharmacist told me about the side effect of weight gain, I laughed so I wouldn't cry. "I'm a hopeless case as it is, what's a few more kilo's?".

    I tackled my diabetes through diet, at first with gliclazide in the mix, but as I got frequent hypo's and my blood sugars didn't seem to need the additional help, I was taken off them. Have remained happily so ever since, and lost weight in the meantime as well. So... Can I ask what you're eating? What a typical day's food and drink look like? Forgive me if you're already low carbing, just checking. ;)
     
  3. UsmanMo96

    UsmanMo96 Type 2 · Well-Known Member

    Messages:
    514
    Likes Received:
    588
    Trophy Points:
    153
    My experience with gliclazide was, I was eating more and was hungrier more than ever and I could eat forever- when I experienced low blood sugar I could eat literally a whole bag of sweets or whatever. I really couldn't control my hunger on gliclazide.
     
  4. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    278
    Likes Received:
    130
    Trophy Points:
    103
    I was worried about weight gain in glic, I think I did put some on. I found it strong, it’s long acting med so for me would make me feel not great and need to eat before lunch etc or I’d drop too low. I had terrible itching skin on it so stopped and was put on Repaglinide from consultant, it works with each meal so I was much happier with that, not to big drops and hypos, although still can on it as same family med as glic. You said you had gestational before, have you had tests to check not type 1? As I was told automatically type 2 and I wasn’t! Hopefully your having med reviews with nurse or gp? Every 3 months worked for me, hba1c to check they’re helping and review side effects and dose! If hypo lots dose may be too high and not matching carbs eaten.
     
  5. moragm

    moragm Type 2 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    43
    I'm a vegetarian so low carb is really difficult. Fruit and fibre cereal with skimmed milk for breakfast (40g). Lunch is usually sandwich/wrap with vegetarian filling plus yoghurt or fruit. Evening meal is probably the vegetarian version of meat and 2 veg. A couple of rich tea biscuits for supper. I walk my dogs for an hour every day. Try to sleep for 8 hours. Vegetarian low carving is really difficult and incredibly boring too x
     
  6. moragm

    moragm Type 2 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    43
    I'm a vegetarian so low carb is really difficult. Fruit and fibre cereal with skimmed milk for breakfast (40g). Lunch is usually sandwich/wrap with vegetarian filling plus yoghurt or fruit. Evening meal is probably the vegetarian version of meat and 2 veg. A couple of rich tea biscuits for supper. I walk my dogs for an hour every day. Try to sleep for 8 hours. Vegetarian low carving is really difficult and incredibly boring too x
     
  7. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,130
    Likes Received:
    3,061
    Trophy Points:
    198
    Hi @moragm ,

    Low carb is a tad more complicated when you're a vegetarian... But it's not impossible. Have you checked this section of the forum? https://www.diabetes.co.uk/forum/category/vegetarian-diet-forum.71/ or more specifically, as it's being discussed at the moment: https://www.diabetes.co.uk/forum/threads/vegetarian-vegan-recipe-sites-normal-and-low-carb.174751/

    Right now, almost everything you're eating is high in carbs, low in fats, which is the exact opposite your blood sugars need... Do you have a meter, so you can see what those foods do to you? You might be surprised... Skimmed milk doesn't slow down a sugar spike from your cereal and fruit, like full fat would (and even then, milk contains lactose/milk sugars). The yoghurt'd be good if it's full fat greek, possibly with berries tossed in. Berries, avocado, starfruit, tomatoes are basically the only fruits that'd be okay, all the rest doesn't just spike blood sugars, but wreaks havoc on your liver. (Fructose is regarded as a toxin by the liver. If you have non-alcoholic fatty liver disease, which most T2's do at some point... Then fruit's making a bad situation worse). You're good with cheese, I see, so you could try roll-ups with butter and herbs. Tofu and quorn should be alright, as are mushrooms etc... Do you do eggs? That'd make life a whole lot easier. I love my cheese scrambled eggs, or my cinnamon/erythritol omelettes with cream. Above ground veggies and leafy greens, lots of them, could stand in for the fruit when it comes to vitamins, without the fructose trying to destroy your liver. The tea biscuits made me cringe... Have a proper, filling meal where you wouldn't need those afterwards, it'd have less carbs and more nutrients. If you're dead-set on cookies, try https://www.diabetes.co.uk/forum/threads/vegetarian-vegan-recipe-sites-normal-and-low-carb.174751/ <-- you can replace the salted butter with a pinch of salt and margerine. (On a hot day they're really good coming straight out of the freezer too).

    Like I said, it may not be easy, but... What you're eating now is really, really detrimental to your health. And if you don't want to resort to (more) medication... There's a whole bunch of vegetarians and vegans on here, they'd be happy to help you more than I can. Just give them a shout! :)

    Good luck,
    Jo
     
  8. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    3,785
    Likes Received:
    2,468
    Trophy Points:
    178
    Have you googled keto vegetarian recipes, might give you some ideas.
     
  9. rustie237

    rustie237 Type 2 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    23
    My GP put me on gliclazide and I had daily hypos which I wasn’t warned about and when I mentioned it, he was sceptical and said I could just be menopausal! Had no hypos when I stopped. Now on sitigliptin, but not sure if it’s working.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook